Format

Send to

Choose Destination
J Pediatr Gastroenterol Nutr. 1986 Jan;5(1):41-6.

Hepatomegaly following short-term high-dose steroid therapy.

Abstract

Children treated with large doses of corticosteroids were found to develop hepatomegaly within a few days. No relationship could be established between the condition for which steroids were given and the liver enlargement. Liver biopsy was thought to be indicated, and thus was performed in three children because of diagnostic uncertainty. The light and electron microscopic examinations revealed normal liver architecture, without edema, sinusoid engorgement, or inflammatory changes. The hepatocytes were distended by increased amounts of glycogen. In a pattern reminiscent of some glycogen storage diseases, mitochondria and other cytosol components were displaced toward the cell membrane or around the nucleus, which occasionally contained glycogen. Moderate sinusoidal compression, interhepatocytic free glycogen particles, and mild increase in lipid droplets were also found. It is concluded that the hepatomegaly noted in patients given short-term, high-dosage steroid therapy is due to excessive glycogen accumulation within parenchymal cells. This finding is in accordance with observations in animals, as well as with biochemical studies demonstrating hepatocytic glycogen deposition after steroid therapy. Being benign and reversible, early hepatomegaly following administration of high-dose corticosteroids should not influence the initial therapeutic plan required by the basic disease.

PMID:
3944744
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center